Pin Me

Orthostatic Intolerance and Chemotherapy

written by: AngelicaMD • edited by: Diana Cooper • updated: 3/26/2011

The treatment of advanced cancer with chemotherapy is often limited by many side effects. Neurotoxicity of these drugs is manifested as faintness that occurs not only when standing but in almost any position. Learn more about chemotherapy and orthostatic intolerance, its symptoms and why it occurs.

  • slide 1 of 3

    Neurotoxic Side Effects of Chemotherapy

    Chemotherapy is the modality of treatment used to kill cancer cells with the use of drugs. It is often the treatment of choice for advanced cases when the cancer cells have spread and surgical removal or irradiation alone will not eliminate the malignant cells. Unfortunately these drugs may also weaken and affect healthy cells and produce undesirable side effects.

    One of the vulnerable body systems that can be adversely affected by chemo is the nervous system which can involve the brain, the peripheral nerves or the autonomic cells. Autonomic dysfunction occurs when the autonomic nervous system which controls the cardiovascular, respiratory and endocrine systems is affected. Symptoms of neurotoxicity and autonomic dysfunction include hypotension (low blood pressure), rapid heart rate, fainting, dizziness, impotence, urinary retention and constipation. Among these, orthostatic intolerance presents as a syndrome of many symptoms that can be chronic, occurring on a daily basis.

    Of the chemotherapeutic drugs that are known to cause these side effects, vinca alkaloids are most notable, such as vincristine and vinblastine, especially when used in doses exceeding 2 mg per sq. meter body surface. Neurotoxic side effects like orthostatic intolerance are also more profound when different chemotherapeutic drugs are used in combination or when these are used in conjunction with radiotherapy.

  • slide 2 of 3

    What is Orthostatic Intolerance?

    Normally one can make sudden changes in position without much difficulty in terms of keeping balance and maintaining circulatory functions. Adjustments in blood pressure and heart rate occur whenever a person suddenly changes position, such as from lying down to standing up. A patient who suffers from orthostatic intolerance however, becomes dizzy and faint upon getting up. This is because of the inability of the patient’s autonomic system to maintain circulation by a compensatory increase in heart rate and blood pressure upon getting up from a recumbent position, thus resulting in orthostatic hypotension. This means that blood pressure remains low and blood circulation to the brain is compromised, leading to dizziness and fainting spells.

    Neurotoxicity from chemotherapy that results in failure of this compensatory mechanism in blood pressure changes leads to dizziness and faintness which can occur at any change in position. The patient may also experience other symptoms like blurring of vision, fatigue, nausea and palpitations. He/she may also feel faint especially after physical activities (exercise intolerance) and may have other autonomic dysregulation (dysautonomia) symptoms like headaches, pallor, sweating, shakiness and difficulties in swallowing and breathing.

    Aside from dysautonomia patients may have other symptoms of neurotoxicity such a peripheral neuropathy manifesting as pain, and brain dysfunction manifesting as incoordination of body movements.

    All of these side effects of chemotherapy on the nervous system require immediate and careful evaluation because these may endanger the patient’s safety. Patients and caregivers who are not aware of this condition must take care because accidental falls and injuries may occur. Proper diagnosis and management have to be done to protect the patient from further complications.

    Medical assessment of neurotoxicity and management of symptoms include giving pain relievers, vasoconstrictors and blood volume expanders to prevent hypotension and the use of selective serotonin reuptake inhibitors may be helpful but not curative. Aside from medical intervention, nursing care, physiotherapy and occupational therapy may help in assisting the patient in the management of his/her daily activities to promote safety. Raising the lower extremities and wearing of elastic stockings to prevent hypotension may also be considered.

    In general, chemotherapy and orthostatic intolerance are very unpleasant to many patients and adequate treatments for side effects still have to be improved.

  • slide 3 of 3

    References

    American Journal of Nursing, "Chemotherapy-Induced Neurotoxicity: Assessment and interventions for patients at risk", http://journals.lww.com/ajnonline/Fulltext/2002/04001/Chemotherapy_Induced_Neurotoxicity__Assessment_and.4.aspx

    eMedicine, "Orthostatic Intolerance", http://emedicine.medscape.com/article/902155-overview


arrive